“Management of unstable atrial fibrillation in the emergency department” – Help From First10EM

I’ll be recertifying in ACLS soon and so wanted to review what you do when confronted with a crashing atrial fibrillation patient after the cardioversion fails.

I went to Dr. Morganstern‘s blog First10EM and reviewed his Dec 2015 post Management of unstable atrial fibrillation in the emergency department: An approach to the initial management of the severely hypotensive atrial fibrillation patients.

Here are some excerpts from Dr. Morganstern’s post (my blog is my peripheral brain and doing this helps me remember):

You walk into the room and see a grey, diaphoretic man, who you later find out is 67 years old. The chart in your hand says that he has a history of hypertension and hyperlipidemia, but is otherwise healthy. The monitor reveals a heart rate of approximately 205, but it jumps around a lot from beat to beat, and a blood pressure of 86/43. He is satting 100%, but is on a nonrebreather. The ECG is narrow complex and irregularly irregular. His wife tells you this all started about 1 hour ago with complaints of dizziness and palpitations but no chest pain….

First question: Is the atrial fibrillation the cause of the problem, or just a symptom?

If the patient’s hypotension and tachycardia are due to sepsis or hemorrhage, controlling the rapid heart rate is not going to help. In fact, the rapid heart rate is probably necessary to maintain an adequate cardiac output. In these situations, the goal should be treating the underlying cause. However, it can be very difficult to determine whether rapid atrial fibrillation is the cause of, or the result of hypotension. The rule of thumb I have used is that if the rate is less than 150, hypotension is unlikely to be the result of atrial fibrillation, whereas if the rate is greater than 150, the arrhythmia is probably at least a component of the patient’s shock.

According to the ACLS guidelines, management is very straight-forward. The patient is unstable, so electrically cardiovert him. Unfortunately, cardioversion never seems to work in these really sick patients. However, I will always give cardioversion a shot first.

And Dr. Morganstern reminds us that cardioversion really hurts so use something for sedation and analgesia – but:

 The choice of agent is difficult. Essentially all sedatives will drop your blood pressure, which could be catastrophic. Ketamine, my go to in many other scenarios, can increase heart rate and has a prolonged sedative effect, which is problematic when I am trying to assess ongoing shock and mental status. Therefore, etomidate is my first line agent for this patient, at a dose of 0.1mg/kg or approximately 7-10mg. A subdissociative dose of ketamine or a small dose of fentanyl may also be reasonable

Dr. Weingart discussing cardioversion in EMCrit Podcast 20 – The Crashing Atrial Fibrillation Patient February 12, 2010 states:

You need to give your patient something to disguise the fact that you are electrocuting them. Yet you don’t want to drop their pressure. Ketamine is ok in disassociative dosing, but then your patient is loopy and you lose your mental status exam. Consider 5-7 mg of etomidate along with a pain dose of ketamine, 10-15 mg.

Returning now to the excerpts from Dr. Morganstern’s Management of unstable atrial fibrillation in the emergency department:

Anticoagulation: If the onset of atrial fibrillation is unknown, or the patient is in permanent atrial fibrillation, the risk of stroke after cardioversion is increased. In the unstable patient, a rapid attempt at cardioversion is still warranted, but starting heparin as soon as possible afterwards is a good idea

Unfortunately, cardioversion rarely works in truly unstable atrial fibrillation. At this point, the key question is: Is this WPW (Wolff-Parkinson-White syndrome)?

The main feature I watch for is bizarre appearing QRS complexes that change in width from beat to beat. Also, atrial fibrillation with a rate greater than 220-250 is not compatible with AV node conduction, but rather an accessory pathway.

If WPW, do not start any medications that could slow conduction through the AV node (amiodarone, beta-blockers, calcium channel blockers). This could paradoxically increase the rate of conduction through the accessory pathway, leading to ventricular rates of >300, which is also known as ventricular fibrillation. In the setting of WPW, electrical cardioversion is your best choice – and luckily, this is a subset a patients for whom electricity is likely to work. The only other safe option is probably procainamide (17mg/kg slow IV bolus).

The primary temporizing treatment of this patient’s hypotension will be a vasopressor. In general, I prefer controlled drips of pressors when I have the option. In this scenario, I want vasoconstriction with limited impact on heart rate (chronotropy). My go to agent would be norepinephrine, started at 5mcg/min and titrated to a diastolic blood pressure of 60.

However, we all know that starting drips in emergent situations can take much too long. In practice, my go to vasopressor is often going to be push dose phenylephrine:

  • Draw up 1ml of phenylephrine (10mg/ml) into a syringe
  • Inject the entire 1ml (or 10mg) into a 100ml bag of normal saline
  • You now have 10mg in a total of 100ml, or 100mcg/ml
  • Inject 0.5-2ml (50-200mcg) every 1-5minutes, as needed
  • Goal of diastolic blood pressure of ≥ 60

And here is Dr. Weingart’s video on how to mix phenlyephrine.

Mixing Phenlephrine for Push-Dose Pressors from Scott from EMCrit on Vimeo.

Once the blood pressure is temporized, it’s time to start the real treatment of this patient’s shock: getting control of the heart rate. The two options I would consider are diltiazem and amiodarone. (Some people would consider beta-blockers here, but I think there is ample evidence that calcium channel blockers are more effective at rapidly achieving rate control, which is exactly what I want here.) I actually don’t think there is much of a difference between amiodarone and diltiazem, but the cardiologists I work with always seem to prefer amiodarone. Personally, I think diltiazem does a better job of rapidly achieving rate control.

See Dr. Morganstern’s post for the amiodarone dosage.

Diltiazem

I give this is one of two ways:
Diltiazem 25 mg in a minibag and slowly dripped in over about 10-15 minutes
Diltiazem 5-10mg (small doses) pushed by me every 1-2 minutes
After an appropriate heart rate is reached (for these very sick patients I am generally happy to get them to less than 130), I switch to either the conventional diltiazem drip at 5-15mg/hr or 30-60mg of PO diltiazem
There may be some value to giving IV calcium (1 or 2 grams of calcium gluconate) before starting the diltiazem to reduce the hypotensive effects of the medication

Here is a link to Dr. Weingart’ Diltiazem Load Sheet [How to Mix and Use] from EMCrit Podcast 20 – The Crashing Atrial Fibrillation Patient February 12, 2010.

The atrial fibrillation still isn’t controlled – what now?

The good news is that unlike electrical cardioversion, rate control with diltiazem is almost always effective. If the patient remains unstable and you have not been able to control the heart rate, it is time to rapidly involve the expertise of a cardiologist. While waiting for them to arrive, I would consider adding magnesium or digoxin.

For more details on magnesium and digoxin see Dr. Morganstern’s post.

This entry was posted in Advanced Cardiac Life Support, Cardiology, Emergency Medicine, Family Medicine, Internal Medicine. Bookmark the permalink.